The paper by Hartter et al. on the interaction between dabigatran etexilate and rifampicin  is an important addition to the published data on drug–drug interactions involving dabigatran etexilate. Dabigatran etexilate is a substrate of intestinal P-glycoprotein (P-gp). Compared with dabigatran etexilate alone, the co-administration of rifampicin, a P-gp inducer, was associated with a 67% reduction in dabigatran AUC(0,∞). Consequently, Hartter et al. recommend that this drug–drug interaction be managed by avoiding the combination of dabigatran etexilate and rifampicin or any other P-gp inducers, e.g. carbamazepine. We would like to suggest an alternative management strategy to avoidance of such drug combinations.
The interaction with rifampicin or other P-gp inducers could be managed by laboratory coagulation monitoring and appropriate dose adjustment of dabigatran. As Hartter et al. point out, rifampicin also has a significant impact on warfarin concentrations. O'Reilly demonstrated a reduction in steady-state plasma warfarin concentrations of around 85% . Instead of avoidance, the combination of rifampicin and warfarin is managed by monitoring the International Normalized Ratio (INR) and appropriate warfarin dose adjustment.
It may not be immediately clear how laboratory coagulation monitoring should proceed, given that none of the phase III studies of dabigatran etexilate used targeted dosing based on coagulation assay values. However, published data show excellent correlation between dabigatran concentrations and various coagulation assays, e.g. Hemoclot® Thrombin Time (HTT, r2 = 0.99) . Pharmacokinetic data from the RE-LY study of dabigatran etexilate for atrial fibrillation revealed plasma dabigatran concentrations of 50–300 μg l−1 . Using these concentrations, target values for anticoagulation may be read off the correlation graphs, e.g. 40–75 s for HTT.
Laboratory coagulation monitoring is also likely to be useful for other pharmacokinetic drug−drug interactions involving dabigatran. The European Union label for dabigatran etexilate currently includes a confusing list of dosing recommendations for various pharmacokinetic interactions . For example, rifampicin is ‘not recommended’ because of a 67% reduction in concentrations, whereas the guidance for amiodarone, which is associated with a 60% increase in concentrations, is ‘use with caution and assess bleeding risk’ without any suggestion for dose adjustment. Further, how one should manage the co-administration of multiple drugs affecting dabigatran concentrations is unclear. Dose adjustment of dabigatran etexilate based on feedback from laboratory coagulation monitoring seems a reasonable answer to these concerns, and would allow more patients to benefit from this drug.